A Case Report on Purple Urine Bag Syndrome

Published on:January 2018
Indian Journal of Pharmacy Practice, 2017; 10(4):293-294
Case Report | doi:10.5530/ijopp.10.4.59


A Case Report on Purple Urine Bag Syndrome


Authors and affiliation (s):

Kavya Nedamanuru*, Sai Jyothi Dampetla, Divya Gopineni

Department of Pharmacy Practice, Sri Padmavathi School of Pharmacy, Tiruchanoor, Tirupathi, Andhra Pradesh, INDIA.

Abstract:

Discoloration of urine is not uncommonly encountered in clinical practice and may indicate a significant pathology. However, the majority of instances are benign and occur as the result of trauma to the urological system during procedures or ingestions of substances such as medication or food. This phenomenon is known as the purple urine bag syndrome. It is associated with urinary tract infections occurring in catheterised patients, generally elderly females with significant co-morbidities and constipation. The purple discoloration is most often due to the presence of indigo and indirubin pigments which are the metabolites of tryptophan. In this article, we present a case of elderly man with this rare and interesting phenomenon after insertion of an indwelling catheter. The purple urine disappeared after antibiotic therapy.

Key words: Purple urine bag syndrome, Tryptophan, Catheterisation, Antibiotic therapy.




 

The Official Journal of Association of Pharmaceutical Teachers of India (APTI)
(Registered under Registration of Societies Act XXI of 1860 No. 122 of 1966-1967, Lucknow)

Indian Journal of Pharmacy Practice (IJOPP) [ISSN-0974-8326] is the official journal of Association of Pharmaceutical Teachers of India (APTI) and is being published since 1967.

DOI HISTORY

IJOPP uses reference linking service using Digital Object Identifiers (DOI) by Crossref. Articles from the year 2014 are being assigned DOIs for its permanent URLs